Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 48, NWS Shreveport, LA

April 3, 2014Hempstead County, Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 3, 2014, 2:23 PM CDT for Hempstead County, Howard County, Arkansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2014, 2:23 PM CDT (19:23 UTC)
Expired
Apr 3, 2014, 3:30 PM CDT
In force
67 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Hempstead County, AR, Howard County, AR

The radar

The Western Arkansas radar (KSRX), 161 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 2:25 PM CDTHAIL 1Ozan, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 7.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1176 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS54 KSHV 031923
SVRSHV
ARC057-061-032030-
/O.NEW.KSHV.SV.W.0048.140403T1923Z-140403T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
223 PM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  SOUTHEASTERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...NASHVILLE...MINERAL SPRINGS...

* UNTIL 330 PM CDT

* AT 223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TOLLETTE...OR NEAR MINERAL SPRINGS...AND
  MOVING NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLEVINS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3400 9372 3400 9370 3399 9368 3399 9365
      3397 9362 3397 9356 3394 9345 3373 9382
      3387 9396 3402 9379
TIME...MOT...LOC 1923Z 229DEG 42KT 3386 9381

$$

35
2 follow-up statements
971 
WWUS54 KSHV 031935
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 PM CDT THU APR 3 2014

ARC061-031945-
/O.CAN.KSHV.SV.W.0048.000000T0000Z-140403T2030Z/
HOWARD AR-
235 PM CDT THU APR 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR HOWARD COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

LAT...LON 3386 9364 3391 9375 3399 9369 3399 9365
      3397 9362 3397 9356 3394 9345
TIME...MOT...LOC 1935Z 229DEG 42KT 3393 9366

$$

ARC057-032030-
/O.CON.KSHV.SV.W.0048.000000T0000Z-140403T2030Z/
HEMPSTEAD AR-
235 PM CDT THU APR 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR HEMPSTEAD COUNTY...

AT 233 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR
MCCASKILL...OR 10 MILES EAST OF NASHVILLE...MOVING NORTHEAST AT 50
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

&&

LAT...LON 3386 9364 3391 9375 3399 9369 3399 9365
      3397 9362 3397 9356 3394 9345
TIME...MOT...LOC 1935Z 229DEG 42KT 3393 9366

$$

35
363 
WWUS54 KSHV 031943
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 PM CDT THU APR 3 2014

ARC057-031954-
/O.CAN.KSHV.SV.W.0048.000000T0000Z-140403T2030Z/
HEMPSTEAD AR-
243 PM CDT THU APR 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR HEMPSTEAD COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

LAT...LON 3386 9364 3391 9375 3399 9369 3399 9365
      3397 9362 3397 9356 3394 9345
TIME...MOT...LOC 1944Z 229DEG 42KT 3400 9356

$$

35

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:03 PM CDT, 20 minutes earlier.

Area forecast discussion, Apr 3, 2:03 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
203 PM CDT THU APR 3 2014

.UPDATE...
JUST SENT A NEW UPDATE TO THE ZONE PACKAGE TO ACCOUNT FOR TORNADO
WATCH #52 IN EFFECT FOR MOST OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AND MOST OF SOUTHWEST ARKANSAS UNTIL 02Z THIS EVENING.

ISOLATED STORM THAT HAS DEVELOPED WITHIN THE HOUR ON THE DRYLINE
JUST WEST OF DENTON HAS BECOME SEVERE AND VISIBLE SATELLITE SHOWS
TOWERING CUMULUS FORMING ALL ALONG THE DRYLINE. CLOSER TO HOME...
OUR 18Z SOUNDING SHOWED THAT WE STILL HAVE NEARLY A 3 DEGREE CAP
TO OVERCOME BUT AS WE GET INTO THE LATE AFTERNOON AND EVENING
HOURS...WE SHOULD START TO SEE THE DRYLINE CONVECTION MOVE INTO
OUR EXTREME WESTERN AND NORTHWEST ZONES.

NO OTHER CHANGES ATTM. UPDATED ZONE PACKAGE ALREADY SENT ALONG
WITH WATCH COUNTY NOTIFICATION FOR TORNADO WATCH #52.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  56  71  46  67  51 /  70   0   0  20  40
MLU  63  74  46  65  50 /  70  20   0  20  50
DEQ  49  67  38  66  47 /  70   0   0  10  20
TXK  52  68  44  66  49 /  70   0   0  10  30
ELD  56  71  43  66  49 /  70   0   0  10  40
TYR  51  70  46  65  50 /  70   0   0  20  30
GGG  53  70  46  66  50 /  70   0   0  20  30
LFK  57  72  48  67  54 /  50  10  10  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

13
Hazardous weather outlook, Apr 3, 11:17 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1117 AM CDT THU APR 3 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1117 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING THIS
AFTERNOON OVER SOUTHEAST OKLAHOMA AND EAST CENTRAL TEXAS...NEAR AND
AHEAD OF THE DRYLINE AND IN ADVANCE OF A STRONG UPPER LEVEL STORM
SYSTEM OVER THE CENTRAL AND SOUTHERN PLAINS. AN UNSTABLE AIR MASS
WILL BE IN PLACE...WITH THESE STORMS EXPECTED TO BECOME MORE
NUMEROUS LATE IN THE AFTERNOON AND ESPECIALLY THIS EVENING AS THEY
MOVE INTO SOUTHWEST ARKANSAS AND EXTREME EASTERN TEXAS. THE THREAT
FOR SEVERE THUNDERSTORMS WILL INCREASE AS THEY MOVE INTO THESE
AREAS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. AS
THESE STORMS DEVELOP INTO ONE OR MORE THUNDERSTORM COMPLEXES THIS
EVENING...A PREDOMINANTLY DAMAGING WIND THREAT WILL MATERIALIZE
OVER SOUTHERN ARKANSAS AND NORTH LOUISIANA AS THESE STORMS
ACCELERATE EAST ACROSS THE AREA. ISOLATED TORNADOES AND LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE STRONGER STORMS...WITH
THE SEVERE WEATHER THREAT DIMINISHING FROM WEST TO EAST LATE TONIGHT
AS THE STORMS EXIT THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL RETURN TO MUCH
OF THE REGION SATURDAY NIGHT AND SUNDAY...AS SUBTROPICAL MOISTURE
RETURNS NORTH AHEAD OF ANOTHER UPPER LEVEL STORM SYSTEM THAT WILL
CROSS THE ROCKIES INTO THE SOUTHERN PLAINS. NO HAZARDOUS WEATHER
IS EXPECTED WITH THIS SYSTEM...WITH THESE SHOWERS AND ISOLATED
THUNDERSTORMS DIMINISHING FROM WEST TO EAST SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

13

In the hours before

Special weather statement, Apr 3, 11:56 AM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU APR 3 2014

OKZ077-031730-
MCCURTAIN-
1156 AM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BEACHTON...SMITHVILLE AND WATSON...

AT 1152 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTH OF OCTAVIA...OR 28
MILES SOUTHWEST OF MENA...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

19
Special weather statement, Apr 3, 12:03 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT THU APR 3 2014

OKZ077-TXZ096-031730-
MCCURTAIN-RED RIVER-
1203 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     MANCHESTER...

AT 1159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BLOSSOM...OR 10 MILES EAST OF
PARIS...MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

19
Special weather statement, Apr 3, 12:30 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1230 PM CDT THU APR 3 2014

OKZ077-031815-
MCCURTAIN-
1230 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 1227 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF MANCHESTER...OR
25 MILES NORTH OF CLARKSVILLE...MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

19

Nearby

Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.